Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS Quad Cities, IA

November 5, 2005Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Nov 5, 2005, 9:26 PM CST for Hancock County, Illinois. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2005, 9:26 PM CST (03:26 UTC)
Expired
Nov 5, 2005, 9:43 PM CST
In force
17 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 9:40 PM CSTHAIL 0.753 E Burnside, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 3:50 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 060326
SVRDVN
ILC067-060400-
/O.NEW.KDVN.SV.W.0124.051106T0326Z-051106T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 PM CST SAT NOV 5 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1000 PM CST

* AT 924 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BURNSIDE...OR ABOUT 7 MILES NORTHEAST OF
  CARTHAGE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA HARPE AND 6 MILES SOUTHEAST OF DISCO BY 935 PM CST

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

LAT...LON 4050 9116 4041 9100 4045 9092 4064 9091
      4064 9110

$$

LRE
1 follow-up statement
000 
WWUS53 KDVN 060343
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CST SAT NOV 5 2005

ILC067-060353-
/O.CAN.KDVN.SV.W.0124.000000T0000Z-051106T0400Z/
HANCOCK IL-
943 PM CST SAT NOV 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL HAS  
WEAKENED AND MOVED NORTHEAST OUT OF THE WARNED AREA. THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4050 9116 4041 9100 4045 9092 4064 9091
      4064 9110

$$

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 1:20 PM CST, 8 hours 6 minutes earlier.

Area forecast discussion, Nov 5, 1:20 PM CST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT SAT NOV 5 2005

.SYNOPSIS...
A DEEPENING SURFACE LOW IS NOW OVER EASTERN KANSAS...AND SHOULD
TRACK NORTHEAST ALONG A RATHER INTENSE STALLED FRONT FROM NORTH
CENTRAL MISSOURI...TO NEAR CHICAGO.  ELEVATED CONVECTION IS ALREADY
FIRING EARLY THIS AFTERNOON OVER THE AREA...AND SHOULD CONTINUE TO
INCREASE THROUGH EARLY EVENING...AS THE MAIN DYNAMICS ARRIVE.  SOME
DRY AIR ALOFT IS NOTED ON THE 18Z SOUNDING...WHICH MAY ALLOW FOR
SOME UPDRAFTS ALONG AND EAST OF THE MISSISSIPPI RIVER TO FORM SMALL
HAIL...AND POSSIBLY SOME ISOLATED PENNY SIZE HAIL. TEMPERATURES
LOOKS TO FALL JUST UNDER THE PREVIOUS SHIFTS HAIL SIZE CALCULATION
NUMBERS FOR SEVERE HAIL...THUS THE THREAT APPEARS ISOLATED AT THE
MOMENT.

.SHORT TERM...TONIGHT AND SUNDAY...
MODERATE TO BRIEFLY HEAVIER RAIN SHOULD MOVE THROUGH THE AREA
THROUGH MIDNIGHT...WITH THE HIGHER RAINFALL AMOUNTS FOUND ALONG AND
WEST OF A LINE FROM BURLINGTON...TO FREEPORT.  RAINFALL OF 0.30 TO
1.00 CAN BE EXPECTED...WITH AN AXIS IN EASTERN IOWA POSSIBLY A BIT
OVER AN INCH...AND OTHER ISOLATED 1 INCH AMOUNT POSSIBLE IN AREAS
THAT SEE STRONGER AFTERNOON AND EARLY EVENING CONVECTION THROUGHOUT
THE ENTIRE AREA.  LATE TONIGHT...THE LIFT DECREASES AND THE LOW
BOMBS OUT TO OUR NORTHEAST. THE DEF ZONE PCPN MAY CONTINUE TO FALL
THROUGH THE LATE NIGHT...BUT SHOULD BE FAIRLY LIGHT...AFTER
MIDNIGHT...AS THE LOW PULLS AWAY. DURING THIS PROCESS...WIND SHOULD
INCREASE FROM THE NORTH AND NORTHWEST TO 20 TO 30 MPH...WITH SOME
GUSTS POSSIBLY REACHING 40 MPH FOR A SHORT TIME.  BY SUNDAY MID
AFTERNOON...GUSTS SHOULD BE DOWN UNDER 25 MPH.  HIGHS SUNDAY WILL BE
SEASONAL DUE TO THE DEEP MIXING...WITH LOWER 50S NORTH...TO UPPER
50S SOUTH. ...ERVIN...

&&

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
MODEL DISAGREEMENTS CONTINUE IN THE OVERALL PATTERN AND MOVEMENT OF
SYSTEMS FOR THE COMING WEEK. MODELS DO SHOW STRONG WAA WITH AN
ASSOCIATED LLJ MONDAY NIGHT/TUESDAY MORNING. THIS SHOULD BE ENOUGH
TO GENERATE NOCTURNAL CONVECTION. DEPTH OF MIXING ON MONDAY WILL
DETERMINE HIGH TEMPERATURES AS WELL. IF IT GETS WARM ENOUGH...THERE
MAY BE ANOTHER ROUND OF AFTERNOON CONVECTION DEVELOPING.

SIGNIFICANT STORM SYSTEM TO PASS NORTH OF THE AREA TUESDAY
NIGHT/WEDNESDAY WHICH WILL SWEEP A STRONG COLD FRONT THROUGH THE
REGION. MODELS SHOW DISAGREEMENT ON TIMING OF FRONT AND WHETHER IT
WILL COME THROUGH DRY OR WET. GIVEN THE STRENGTH OF THE
FRONT...THERE SHOULD BE AT LEAST SOME SCATTERED CONVECTION
ASSOCIATED WITH IT DESPITE COMING THROUGH IN THE PRE-DAWN HOURS.

THE GREATEST MODEL DISCREPANCIES OCCUR THE SECOND HALF OF THE WEEK.
NEW 12Z GFS IS VASTLY DIFFERENT FROM THE 06Z RUN AND DOES NOT
DEVELOP THE EAST COAST TROF AS DEEP AS THE 06Z RUN. 12Z UKMET
DEVELOPS A SIGNIFICANT TROF ON THE EAST COAST THAT IS DEEPER THAN
THE 12Z GFS. UKMET DOES HAVE RUN TO RUN CONSISTENCY. 00Z ECMWF IS
LIKE THE 12Z GFS WITH A SHALLOW TROF ON THE EAST COAST AND THIS IS
CONTINUED WITH THE 12Z RUN. THE ONLY THING THE MODELS DO AGREE UPON
IS WEST NORTHWEST OR NORTHWEST FLOW WITH THE GULF CUT OFF. THEREFORE
WILL CONTINUE THE DRY FORECAST FOR THE SECOND HALF OF THE WEEK.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Nov 5, 5:45 AM CST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CST SAT NOV 5 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
545 AM CST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING SOUTHEAST OF A STERLING ROCK FALLS...TO BURLINGTON LINE.
THE MAIN THREAT WILL BE LARGE HAIL...PENNY TO NICKEL SIZE IN
DIAMETER. AN ISOLATED TORNADO OR DAMAGING WINDS TO 60 MPH CANNOT BE
RULED OUT OVER A SMALL AREA OF WEST CENTRAL ILLINOIS...NORTHEAST
MISSOURI AND SOUTHEAST IOWA FROM KAHOKA...TO BURLINGTON TO MACOMB.

THE STORM PREDICTION CENTER HAS OUTLOOKED AREAS SOUTHEAST OF A
PRINCETON TO MACOMB LINE FOR A SLIGHT RISK OF SEVERE WEATHER THIS
AFTERNOON AND EVENING.

A STRENGTHENING UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE PLAINS
INTO THE MIDWEST TONIGHT. LOW PRESSURE AT THE SURFACE WILL RAPIDLY
INTENSIFY AS IT MOVES NORTHEAST FROM KANSAS THROUGH SOUTHEAST IOWA
THIS EVENING...AND ACROSS LAKE MICHIGAN OVERNIGHT. UNSEASONABLY WARM
AND MOIST AIR WILL BE DRAWN UP AHEAD OF THIS LOW PRESSURE SYSTEM.
THIS COMBINED WITH STRONG DYNAMICS AND FAVORABLE WIND SHEAR WILL SET
THE STAGE FOR THE POTENTIAL OF A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING OVER PORTIONS OF SOUTHEAST IOWA...NORTHWEST AND
WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

SCATTERED THUNDERSTORMS MAY BE FOUND AS FAR NORTH AS THE HIGHWAY 30
CORRIDOR THIS AFTERNOON AND TONIGHT. HOWEVER...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT MAY BE CAPABLE OF PRODUCING SMALL HAIL.

RAINFALL WITH THIS STORM SYSTEM WILL BE MODERATE TO LOCALLY HEAVY.
MUCH OF THE OUTLOOK AREA WILL SEE MODERATE AMOUNTS OF BETWEEN ONE
QUARTER AND THREE QUARTERS OF AN INCH. LOCALLY HIGHER AMOUNTS OF 1 TO
2 INCHES IS LIKELY ALONG A DUBUQUE...TO IOWA CITY LINE AND ROUGHLY 30
MILES EITHER SIDE.

STRONG WEST TO NORTHWEST WINDS WITH GUSTS OF 35 TO 45 MPH WILL BE
POSSIBLE SATURDAY NIGHT AND EARLY SUNDAY...AS LOW PRESSURE DEEPENS
RAPIDLY WHILE HEADING TOWARD THE OHIO VALLEY. THESE STRONG WINDS
WOULD CREATE DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES
TRAVELING ON NORTH-SOUTH HIGHWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE ABOVE MENTIONED STORM MOVES OFF TO THE NORTHEAST ACROSS LAKE
MICHIGAN SUNDAY MORNING...STRONG WEST TO NORTHWEST WINDS GUSTING UP
TO 35 MPH WILL CONTINUE UNTIL MIDDAY SUNDAY BEFORE THEY START TO
DECREASE.

ANOTHER STORM SYSTEM WILL APPROACH FROM THE WEST AND BRING THE NEXT
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY AND
WEDNESDAY. AT THIS TIME...IT IS STILL TOO EARLY TO TELL WHETHER ANY
OF THESE STORMS WILL HAVE THE POTENTIAL OF BEING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
SOUTHEAST OF A STERLING ROCK FALLS TO BURLINGTON LINE.

12/05

In the hours before

Local storm report, Nov 5, 8:05 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 PM CST SAT NOV 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             KEOKUK                  40.41N 91.40W
11/05/2005  0.75 INCH        LEE                IA   TRAINED SPOTTER

0759 PM     HAIL             2 N HAMILTON            40.42N 91.36W
11/05/2005  1.00 INCH        HANCOCK            IL   TRAINED SPOTTER

            QUARTER SIZE HAIL.

&&

PHILIP

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 8:02 PM CSTSevere Thunderstorm WarningDVNHancock28 min
Nov 5, 8:11 PM CSTSevere Thunderstorm WarningDVNMercer34 min
Nov 5, 8:28 PM CSTSevere Thunderstorm WarningDVNRock Island32 min
Nov 5, 8:33 PM CSTSevere Thunderstorm WarningDVNHenderson27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.